Lack of significant skeletal changes after long-term, low-dose retinoid therapy: Case report and review of the literature

Caroline P. Halverstam, Joshua Zeichner, Mark Lebwohl

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

Background: Long-term systemic retinoid therapy has been associated with skeletal side effects. There have been reports of diffuse idiopathic skeletal hyperostosis (DISH) syndrome, calcification of ligaments, and osteoporosis, as well as premature fusion of epiphyses and modeling abnormalities of long bones, occurring in patients on chronic high-dose isotretinoin, etretinate, and acitretin therapy. Low-dose acitretin has been used for many years as monotherapy or in combination with other systemic therapies for psoriasis. Evidence to date suggests that the frequency of symptomatic bony effects is quite low in these patients. Objective: To present the radiologic findings of a patient on long-term, low-dose acitretin and etretinate and to review the literature on the radiologic evidence of skeletal side effects during retinoid therapy. Methods: Case report and literature search. Results: A patient on low-dose acitretin had no significant radiologic abnormalities associated with retinoid use after 9 years of treatment. A review of the literature revealed conflicting reports on the incidence of radiologic abnormalities in patients on retinoid treatment. Conclusion: The evidence to date does not substantiate a clear link between radiologic skeletal abnormalities and long-term, low-dose acitretin or etretinate therapy.

Original languageEnglish (US)
Pages (from-to)291-299
Number of pages9
JournalJournal of Cutaneous Medicine and Surgery
Volume10
Issue number6
DOIs
StatePublished - Nov 2006
Externally publishedYes

Fingerprint

Retinoids
Acitretin
Etretinate
Therapeutics
Diffuse Idiopathic Skeletal Hyperostosis
Isotretinoin
Epiphyses
Psoriasis
Ligaments
Osteoporosis
Bone and Bones
Incidence

ASJC Scopus subject areas

  • Dermatology
  • Surgery

Cite this

Lack of significant skeletal changes after long-term, low-dose retinoid therapy : Case report and review of the literature. / Halverstam, Caroline P.; Zeichner, Joshua; Lebwohl, Mark.

In: Journal of Cutaneous Medicine and Surgery, Vol. 10, No. 6, 11.2006, p. 291-299.

Research output: Contribution to journalArticle

@article{d460752b636546f48f2bf8f7b994e141,
title = "Lack of significant skeletal changes after long-term, low-dose retinoid therapy: Case report and review of the literature",
abstract = "Background: Long-term systemic retinoid therapy has been associated with skeletal side effects. There have been reports of diffuse idiopathic skeletal hyperostosis (DISH) syndrome, calcification of ligaments, and osteoporosis, as well as premature fusion of epiphyses and modeling abnormalities of long bones, occurring in patients on chronic high-dose isotretinoin, etretinate, and acitretin therapy. Low-dose acitretin has been used for many years as monotherapy or in combination with other systemic therapies for psoriasis. Evidence to date suggests that the frequency of symptomatic bony effects is quite low in these patients. Objective: To present the radiologic findings of a patient on long-term, low-dose acitretin and etretinate and to review the literature on the radiologic evidence of skeletal side effects during retinoid therapy. Methods: Case report and literature search. Results: A patient on low-dose acitretin had no significant radiologic abnormalities associated with retinoid use after 9 years of treatment. A review of the literature revealed conflicting reports on the incidence of radiologic abnormalities in patients on retinoid treatment. Conclusion: The evidence to date does not substantiate a clear link between radiologic skeletal abnormalities and long-term, low-dose acitretin or etretinate therapy.",
author = "Halverstam, {Caroline P.} and Joshua Zeichner and Mark Lebwohl",
year = "2006",
month = "11",
doi = "10.2310/7750.2006.00065",
language = "English (US)",
volume = "10",
pages = "291--299",
journal = "Journal of Cutaneous Medicine and Surgery",
issn = "1203-4754",
publisher = "Decker Publishing",
number = "6",

}

TY - JOUR

T1 - Lack of significant skeletal changes after long-term, low-dose retinoid therapy

T2 - Case report and review of the literature

AU - Halverstam, Caroline P.

AU - Zeichner, Joshua

AU - Lebwohl, Mark

PY - 2006/11

Y1 - 2006/11

N2 - Background: Long-term systemic retinoid therapy has been associated with skeletal side effects. There have been reports of diffuse idiopathic skeletal hyperostosis (DISH) syndrome, calcification of ligaments, and osteoporosis, as well as premature fusion of epiphyses and modeling abnormalities of long bones, occurring in patients on chronic high-dose isotretinoin, etretinate, and acitretin therapy. Low-dose acitretin has been used for many years as monotherapy or in combination with other systemic therapies for psoriasis. Evidence to date suggests that the frequency of symptomatic bony effects is quite low in these patients. Objective: To present the radiologic findings of a patient on long-term, low-dose acitretin and etretinate and to review the literature on the radiologic evidence of skeletal side effects during retinoid therapy. Methods: Case report and literature search. Results: A patient on low-dose acitretin had no significant radiologic abnormalities associated with retinoid use after 9 years of treatment. A review of the literature revealed conflicting reports on the incidence of radiologic abnormalities in patients on retinoid treatment. Conclusion: The evidence to date does not substantiate a clear link between radiologic skeletal abnormalities and long-term, low-dose acitretin or etretinate therapy.

AB - Background: Long-term systemic retinoid therapy has been associated with skeletal side effects. There have been reports of diffuse idiopathic skeletal hyperostosis (DISH) syndrome, calcification of ligaments, and osteoporosis, as well as premature fusion of epiphyses and modeling abnormalities of long bones, occurring in patients on chronic high-dose isotretinoin, etretinate, and acitretin therapy. Low-dose acitretin has been used for many years as monotherapy or in combination with other systemic therapies for psoriasis. Evidence to date suggests that the frequency of symptomatic bony effects is quite low in these patients. Objective: To present the radiologic findings of a patient on long-term, low-dose acitretin and etretinate and to review the literature on the radiologic evidence of skeletal side effects during retinoid therapy. Methods: Case report and literature search. Results: A patient on low-dose acitretin had no significant radiologic abnormalities associated with retinoid use after 9 years of treatment. A review of the literature revealed conflicting reports on the incidence of radiologic abnormalities in patients on retinoid treatment. Conclusion: The evidence to date does not substantiate a clear link between radiologic skeletal abnormalities and long-term, low-dose acitretin or etretinate therapy.

UR - http://www.scopus.com/inward/record.url?scp=33947547399&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33947547399&partnerID=8YFLogxK

U2 - 10.2310/7750.2006.00065

DO - 10.2310/7750.2006.00065

M3 - Article

C2 - 17241599

AN - SCOPUS:33947547399

VL - 10

SP - 291

EP - 299

JO - Journal of Cutaneous Medicine and Surgery

JF - Journal of Cutaneous Medicine and Surgery

SN - 1203-4754

IS - 6

ER -